Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 115, NWS Albuquerque, NM

June 20, 2012Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2012, 8:33 PM MDT for Colfax County, New Mexico. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2012, 8:33 PM MDT (02:33 UTC)
Expired
Jun 20, 2012, 9:15 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:53 PM MDTHAIL 11 E Cimarron, NM
Jun 20, 9:13 PM MDTHAIL 16 Ese Cimarron, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2012-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2012-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5318 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS55 KABQ 210233
SVRABQ
NMC007-210315-
/O.NEW.KABQ.SV.W.0115.120621T0233Z-120621T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
833 PM MDT WED JUN 20 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 915 PM MDT

* AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR CIMARRON...OR ABOUT 19 MILES NORTHWEST OF SPRINGER...AND
  MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 419 AND 421...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

&&

LAT...LON 3646 10456 3626 10483 3659 10498 3667 10474
TIME...MOT...LOC 0233Z 335DEG 13KT 3654 10483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED JUN 20 2012

.DISCUSSION...
STRONG BACKDOOR COLD FRONT CURRENTLY MAKING ITS WAY SOUTHWARD
THROUGH THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS THIS
AFTERNOON. THIS FRONT WILL GRADUALLY WORK SOUTH AND SOUTHWESTWARD
THIS EVENING...ACCELERATING AFTER AROUND SUNSET WHEN RAIN COOLED
AIR IS EXPECTED TO STRENGTHEN THE SFC PRESSURE GRADIENT FURTHER OVER
NM. MODEL GUIDANCE IN GOOD AGREEMENT FOR TONIGHT...SPITTING OUT
WIND ADVISORY SPEEDS IN THE MIDDLE RIO GRANDE VALLEY FROM NEAR
BERNALILLO SOUTH TO NEAR BERNARDO TONIGHT THROUGH THURSDAY
FORENOON. ISSUED WIND ADVISORY FOR THESE TWO ZONES FROM MIDNIGHT
THROUGH 9 AM MDT AS A RESULT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS EVENING...FROM THE ERN SLOPES OF
THE SANGRES WWD TO THE NE HIGHLANDS. AN ELEVATED HEAT SOURCE TO GET
STORMS GOING...ELY UPSLOPE FLOW...AND STRONG FRONTOGENETIC FORCING
WILL COMBINE TO GENERATE THESE SHOWERS AND THUNDERSTORMS. THE
FRONTAL FORCING WILL ACT TO KEEP SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS GOING OVERNIGHT OVER NORTHEAST AND EAST CENTRAL NM.
AN ISOLATED STRONG STORM OR TWO IS POSSIBLE NEAR THE TX BORDER
THIS EVENING...WHERE WIND SHEAR IS MOST FAVORABLE.

MODERATE TO STRONG LOW LEVEL EASTERLY FLOW CONTINUES THURSDAY...USHERING
IN A MOIST AND COOLER AIRMASS. LOWERED HIGH TEMPERATURES SEVERAL
DEGREES BELOW 12Z GUIDANCE FROM THE EAST SLOPES OF THE SANGRE DE
CRISTO/SANDIA/MANZANO MTS EASTWARD. MODEL GUIDANCE APPEARS TO BE OVERDOING
HIGH TEMPS THURSDAY GIVEN PROGGED RAW H7 TEMPS AND CURRENT OBSERVATIONS
IN NORTHEAST AND EAST-CENTRAL COLORADO.

UPPER LEVEL HIGH CENTER TRANSLATES NEWD TO NEAR ABQ FRIDAY.
DAYTIME HEATING...RESIDUAL MOISTURE...ALONG WITH DECENT MID-LEVEL
LAPSE RATES ARE EXPECTED TO ALLOW AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP...MAINLY MTNS AND WEST.

HIGH CENTER SLIDES EWD SATURDAY AND SUNDAY BUT WEATHER PREDICTION
MODELS ARE NOW IN GOOD AGREEMENT WITH ONE ANOTHER REGARDING WHAT
APPEARS TO BE THE ONSET OF THE NORTH AMERICAN MONSOON OVER WRN
AND CENTRAL ARIZONA SUNDAY. THE HIGH CENTER IS PROGGED TO BUILD
BACK WWD ENOUGH MONDAY TO DRAW UP A DRY MID AND UPPER LEVEL AIR OVER NM
MONDAY AND TUESDAY...KEEPING THE DEEP PLUME OF MONSOON MOISTURE
AND THE ASSOCIATED THUNDERSTORM CHANCES WEST OF THE STATE UNTIL
POSSIBLY MID-WEEK.

33

&&

.FIRE WEATHER...
VERY HOT...DRY...AND UNSTABLE CONDITIONS REMAIN IN PLACE OVER MUCH
OF THE FORECAST AREA THIS AFTERNOON. WARM OVERNIGHT TEMPERATURES AND
STEEP LAPSE RATES HAVE COMBINED WITH DRY AIR ALOFT AND THROUGH THE
BOUNDARY LAYER...YIELDING SUPER HAINES CONDITIONS IN MUCH OF THE
CENTRAL TO WESTERN ZONES. SOME RELIEF AND TRANSITION IS ON THE WAY
THOUGH...IN THE FORM OF A BACK DOOR COLD FRONT OFFERING SHIFTING
WINDS...INCREASED HUMIDITY...AND SLIGHTLY COOLER TEMPERATURES. FRONT
IS CURRENTLY PUSHING THROUGH THE NORTHEASTERN QUADRANT OF THE STATE
AND RUNNING UPSLOPE ON THE EASTERN SIDE OF THE SANGRES. SOME
THUNDERSTORMS WILL BE POSSIBLE INTO THE VERY LATE AFTERNOON AND
EVENING HOURS AS THE AFOREMENTIONED INGREDIENTS COME TOGETHER.

SOME STORMS COULD SUSTAIN THEMSELVES BEYOND MIDNIGHT...AS THE
FRONTAL BOUNDARY SURGES WESTWARD THROUGH THE CENTRAL VALLEYS AND
TOWARD THE CONTINENTAL DIVIDE. THUS...GOOD TO EXCELLENT RH RECOVERY
WILL BE IN THE WORKS FOR MOST AREAS EAST OF THE DIVIDE TONIGHT...BUT
HUMIDITY WILL NOT BE ABLE TO RECUPERATE MUCH TO THE WEST. ALSO OF
SIGNIFICANCE WILL BE THE STRONG CANYON WINDS THAT WILL DEVELOP AS
THE FRONTAL PUSH ACCELERATES THROUGH GAPS WITHIN THE CENTRAL
MOUNTAIN CHAIN TONIGHT.

THE INCREASE IN BOUNDARY LAYER MOISTURE WILL ACT TO MODERATE THE
TEMPERATURES ON THURSDAY...BUT WILL ALSO PROVIDE FUEL FOR STORMS
WITH HIGHEST PROBABILITIES GENERALLY ALONG THE CENTRAL MOUNTAIN
CHAIN. SOME DRY LIGHTNING WILL BE POSSIBLE NEAR THE DIVIDE WHERE THE
DEMARCATION OF MOISTURE WILL BE ESTABLISHED. ANY WIND CONCERNS WILL
BE ASSOCIATED WITH THUNDERSTORM OUTFLOWS THURSDAY. LOWER MIXING
HEIGHTS IN THE NORTHEASTERN PLAINS WILL INHIBIT VENTILATION
SOME...BUT FAIR DISPERSION IS STILL EXPECTED.

THE MOISTURE WILL HANG AROUND INTO FRIDAY AND THE UPCOMING
WEEKEND...KEEPING ISOLATED THUNDER OVER THE CENTRAL TO WESTERN HIGH
TERRAIN. THE EASTERN PLAINS WILL LIKELY BE TOO STABLE TO OBSERVE
MUCH COVERAGE. BY THIS TIME THE UPPER HIGH WILL HAVE PULLED BACK
OVER NM...AND ANY CONVECTIVE DEVELOPMENT WILL HAVE TO OVERCOME
SUBSIDENCE AND LIKELY SOME MID LEVEL THERMAL INVERSIONS. MOISTURE
WILL STILL TRY TO RECYCLE INTO SATURDAY AND SUNDAY...MOSTLY OVER THE
WESTERN HIGH TERRAIN...AND THE HIGH HAINES INDICES SHOULD WANE WITH
LESS CRITICAL BOUNDARY LAYER RH. STORMS WILL THEN GRADUALLY INCREASE
A BIT MORE IN THE WEST AS THE CENTROID OF THE UPPER HIGH CONTINUES
TO DRIFT FARTHER EAST...AND BETTER MOISTURE FEEDS IN OVER AZ AND FAR
WESTERN NM.

&&

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE AT MOST TAF SITES FOR THE NEXT 24
HOURS. THE EXCEPTIONS WILL BE IN THE NORTHEASTERN QUADRANT OF THE
STATE LATE THIS AFTERNOON AND INTO THE EVENING WHERE SOME
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A RAPIDLY MOVING COLD
FRONT. MAIN IMPACTS WILL BE GUSTY OUTFLOW WINDS AND HAIL WITH
BRIEF/LOCALIZED MVFR REDUCTIONS IN DOWNPOURS. WINDS WILL BE LOCALLY
GUSTY ALONG AND JUST BEHIND THE FRONTAL BOUNDARY. AS THIS BOUNDARY
SPILLS INTO GAPS AND CANYONS ALONG THE CENTRAL MOUNTAIN
CHAIN...STRONG AND ACCELERATED CANYON WINDS WILL DEVELOP LATE THIS
EVENING...IMPACTING TAF SITES KABQ AND KSAF WHERE GUSTS OF 30 TO 40
KT WILL BE POSSIBLE. AN AVIATION WEATHER WARNING WILL LIKELY BE
NEEDED FOR ABQ TO ACCOUNT FOR THESE WINDS EXCEEDING 35 KT.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  97  59  98 /   0   5  10   5
DULCE...........................  44  90  42  91 /   0  20  20  10
CUBA............................  48  90  47  94 /   0  20  20  10
GALLUP..........................  48  94  48  91 /   0   5  20  10
EL MORRO........................  50  88  45  88 /   0  10  20  10
GRANTS..........................  54  89  51  92 /   0   5  20  10
QUEMADO.........................  51  92  52  89 /   0   5  20  10
GLENWOOD........................  51  98  50  95 /   0   0   5   5
CHAMA...........................  47  83  47  86 /   0  20  20  10
LOS ALAMOS......................  61  82  59  87 /  10  20  20  20
PECOS...........................  58  78  55  85 /  20  30  20  10
CERRO/QUESTA....................  51  79  53  84 /  10  30  20  10
RED RIVER.......................  44  72  45  79 /  40  50  20  20
ANGEL FIRE......................  45  70  43  80 /  60  30  20  20
TAOS............................  53  84  49  90 /   0  20  20  10
MORA............................  54  74  53  85 /  60  30  20  10
ESPANOLA........................  55  90  50  93 /   0  10  10  10
SANTA FE........................  60  81  59  86 /   5  20  20  10
SANTA FE AIRPORT................  61  84  57  91 /   0  10  20  10
ALBUQUERQUE FOOTHILLS...........  66  87  64  93 /   0   5  20  10
ALBUQUERQUE HEIGHTS.............  68  88  65  94 /   0   5  20  10
ALBUQUERQUE VALLEY..............  68  90  62  96 /   0   0  10   5
ALBUQUERQUE WEST MESA...........  66  89  63  95 /   0   0  10  10
LOS LUNAS.......................  64  91  60  95 /   0   0  10   5
RIO RANCHO......................  67  89  63  94 /   0   5  10  10
SOCORRO.........................  66  94  64  96 /   0   0   5   5
SANDIA PARK/CEDAR CREST.........  58  80  56  88 /  10  20  20  10
TIJERAS.........................  62  82  59  92 /   5  10  20  10
MORIARTY/ESTANCIA...............  58  81  52  91 /  10  20  20  10
CLINES CORNERS..................  57  78  54  87 /  20  30  20  10
GRAN QUIVIRA....................  61  83  57  88 /  10  20  20  10
CARRIZOZO.......................  61  86  55  90 /   5  10  20  10
RUIDOSO.........................  59  79  53  82 /   5  30  20  20
CAPULIN.........................  50  71  56  84 /  60  20  20  10
RATON...........................  53  74  53  93 /  60  20  20  10
SPRINGER........................  56  77  55  90 /  60  20  20  10
LAS VEGAS.......................  55  76  53  88 /  60  20  20  10
CLAYTON.........................  57  78  58  91 /  50  20  10   5
ROY.............................  58  77  57  87 /  60  20  10  10
CONCHAS.........................  65  81  60  94 /  40  20  10  10
SANTA ROSA......................  66  82  62  95 /  30  20  10  10
TUCUMCARI.......................  67  82  64  97 /  40  20  10  10
CLOVIS..........................  66  84  62  92 /  20  30  10   5
PORTALES........................  68  85  63  94 /  20  30  10   5
FORT SUMNER.....................  68  87  64  96 /  10  30  10   5
ROSWELL.........................  70  89  65  96 /   5  10  10   5
PICACHO.........................  64  85  59  89 /   5  10  10  10
ELK.............................  62  81  57  84 /   5  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MDT THURSDAY FOR THE
FOLLOWING ZONES...NMZ519-520.

&&

33
Hazardous weather outlook, Jun 20, 6:00 AM MDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 20 2012

NMZ501>540-211200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE ACROSS NORTHEAST NEW MEXICO THIS
AFTERNOON AND TONIGHT ALONG AND BEHIND A COLD FRONT. SMALL HAIL
AND GUSTY WINDS ARE THE MAIN THREATS.

ADDITIONALLY...STRONG GAP WINDS WITH GUSTS UP TO 40 OR 50 MPH ARE
POSSIBLE LATE TONIGHT AND EARLY THURSDAY BELOW CANYONS IN THE
CENTRAL VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT HAZARDOUS WEATHER.

34

In the hours before

Special weather statement, Jun 20, 7:30 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT WED JUN 20 2012

NMZ515-528-529-210200-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-
730 PM MDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA AND EXTREME NORTHERN
SAN MIGUEL COUNTIES THROUGH 800 PM MDT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF LA CUEVA...OR ABOUT 12 MILES EAST
OF MORA...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
MORA AND EXTREME NORTHERN SAN MIGUEL COUNTIES.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 367 AND 371
AFTER 8 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3593 10481 3575 10504 3598 10524 3610 10510
TIME...MOT...LOC 0130Z 318DEG 12KT 3596 10510

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:00 PM MDTSevere Thunderstorm WarningABQColfax60 min
Jun 20, 7:30 PM MDTSpecial Weather StatementABQMora30 min
Jun 20, 7:40 PM MDTSevere Thunderstorm WarningABQColfax50 min
Jun 20, 9:14 PM MDTSpecial Weather StatementABQColfax31 min
Jun 20, 11:41 PM MDTSpecial Weather StatementABQHarding34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.